Need Help Overcoming Addiction?
800-768-8728

What Happens If You Overdose on Depression Pills?

You may be taking antidepressants and feeling better, much better than you did without them. But what happens if you overdose on depression pills? Is this even possible? And how dangerous are the results?

If you have been abusing drugs and are concerned about possible side effects, including addiction, you may need treatment. Call 800-768-8728 today to find rehab centers that will take all your needs into account, including any mental health issues you currently have.

Antidepressant Overdose: Can It Happen?

According to a study from the medical journal Psychopathology, “In recent years, an increased use of antidepressant medications has resulted in a heightened incidence of drug overdose.” Unfortunately, a person can overdose on antidepressant medications just like they can on other types of drugs. However, there are several types of medications available for the treatment of depression, and these different drugs cause different effects.

  • Tricyclic antidepressants
  • Serotonin and noradrenaline reuptake inhibitors (SNRIs)
  • Selective serotonin reuptake inhibitors (SSRIs)

The last of these is the most often prescribed to treat depression, though the others can still be prescribed in certain cases. Since all of these are medications that are meant to treat a specific issue by prescription only, someone who takes them in a higher dosage (either on purpose or by accident) can potentially overdose. Overdose can also occur over a long period of time.

What Happens to a Person Who Overdoses on Depression Pills?

Overdose on Depression Pills

An overdose on depression pills can cause insomnia and nausea.

Another, later study from the British Journal of Psychiatry states, “There are wide differences in toxicity not only between classes of antidepressants but also within classes.” This means certain drugs are more likely to cause harmful effects when taken in large doses than others. Still, it is important to always take your medication exactly as prescribed.

If someone were to overdose on any of these drugs, though, what would happen?

SSRIs

  • Brand name drugs like Zoloft, Sarafem, and Paxil are SSRIs. They block the reabsorption of serotonin in the brain, making more serotonin available. In an overdose situation, certain symptoms are likely to occur, such as:
        • Hair loss
        • Changes in sex drive
        • Fainting
        • Hallucinations
        • Seizures
        • Nausea
        • Heart problems
        • Diarrhea
        • Vomiting
        • Drowsiness
        • Insomnia
        • Coma
        • Flu-like symptoms
        • Blurry vision

SNRIs

  • SNRIs include the brand name drugs Cymbalta and Effexor. They prevent the reabsorption of serotonin and norepinephrine. In an overdose situation, they can potentially cause:
    • Agitation
    • Fainting
    • Nausea
    • Vomiting
    • Diarrhea
    • Dizziness
    • Fever
    • Seizures

Tricyclic antidepressants

  • Tricyclics include drugs like Tofranil, Norpramin, and Surmontil. They are not as commonly used as the other types of antidepressants previously mentioned, but some individuals fare better with these medications. An overdose of these drugs can cause:
    • Tachycardia
    • Drowsiness
    • Dry mouth
    • Confusion
    • Nausea
    • Vomiting
    • Seizures
    • Apnea
    • Cardiac dysrhythmias
    • Hallucinations

Being Honest with Yourself about Your Amphetamine Addiction

All three of these drug classes can cause possibly dangerous side effects if taken in large doses, either on purpose or by accident, all at once or over a long period of time. Tricyclic antidepressants are the most likely to cause severe effects, but a person could experience problematic results after taking too much of any of these depression medications.

What Should I Do If I Overdose?

If you think you are experiencing an antidepressant medication overdose, call 911 immediately. Especially if you are taking tricyclic antidepressants, it is possible that the effects could be deadly. Therefore, you will need to seek treatment as soon as possible with medical professionals who can help you. Tell them exactly what you have been taking (and how much if you can) and let them treat your symptoms.

Overdose and Depression Pills

Overdose is always problematic, and while sometimes it is more dangerous than others, it is still important to remember that your doctor has prescribed you a specific dosage of a medication for a reason. Therefore, it is extremely important to always take your medication exactly as you have been prescribed to do so.

If you need treatment for substance abuse, call 800-768-8728 today. We can match you with the best options for your needs and allow you to safely recover in the best environment for you.

Featured Treatment Centers

Get Help Today

Call or chat now with one of our treatment specialists 24/7 or use the form to send us your information and we'll reach out to you.

Request Contact

  • This field is for validation purposes and should be left unchanged.

Pin It on Pinterest

Shares